Alabama, 2005Tornado in Alabama, August 29, 2005
August 29, 2005 · NWS BMX · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $115,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 29, 2:44 PM CST, 9 minutes earlier.
Area forecast discussion, Aug 29, 2:44 PM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
344 PM CDT MON AUG 29 2005
.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...
PLEASE LOOK AT HWOBMX...HLSBMX...FFABMX...NPWBMX...WCNBMX FOR
UPDATES OF ALL OF OUR CURRENT PRODUCTS. SORRY TO BE VERY
SHORT...BUT WE NEED THIS WORKSTATION TO ISSUE WARNINGS.
THANK YOU HUN FOR THE COORDINATION.
.LONG TERM (FRIDAY THROUGH MONDAY)...
DRY CONDITIONS WITH TEMPERATURES AROUND AVERAGE WILL PREVAIL
THROUGH THE EXTENDED.
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 74 83 69 87 / 100 100 30 10
ANNISTON 74 83 69 90 / 100 90 30 10
BIRMINGHAM 74 83 69 90 / 100 100 30 10
TUSCALOOSA 75 86 69 93 / 100 70 20 10
CALERA 76 84 69 91 / 100 80 20 10
AUBURN 74 85 72 89 / 100 60 30 10
MONTGOMERY 75 86 72 93 / 100 60 20 10
TROY 76 87 71 90 / 100 60 20 10
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
AL...INLAND TROPICAL STORM WARNING IN EFFECT FOR AREAS GENERALLY WEST
OF INTERSTATE 65 FROM 8AM CDT MONDAY UNTIL 4PM CDT TUESDAY.
WIND ADVISORY IN EFFECT FOR AREAS EAST OF INTERSTATE 65 FROM
1PM CDT MONDAY UNTIL 4PM CDT TUESDAY.
FLOOD WATCH IN EFFECT FOR ALL OF CENTRAL ALABAMA FROM MONDAY
AFTERNOON UNTIL TUESDAY EVENING.
TORNADO WATCH 755 AND 756 IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR OF
CENTRAL ALABAMA.
&&
10/ARMHazardous weather outlook, Aug 29, 10:41 AM CST, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1141 AM CDT MON AUG 29 2005
ALZ011>015-017>050-292200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1141 AM CDT MON AUG 29 2005
...INLAND TROPICAL STORM WARNING IN EFFECT WESTERN CENTRAL ALABAMA
THROUGH 10 AM TUESDAY...
...TORNADO WATCH UNTIL 7 PM TODAY FOR MUCH OF CENTRAL ALABAMA...
...FLASH FLOOD IN EFFECT 4 PM TODAY THROUGH 7 PM TUESDAY...
...WIND ADVISORY IN EFFECT FOR EASTERN CENTRAL ALABAMA FROM 1 PM
TODAY THROUGH 10 AM TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...(TODAY AND TONIGHT).
WEATHER CONDITIONS WILL DETERIORATE TODAY AS DANGEROUS HURRICANE
KATRINA MOVES ACROSS EASTERN MISSISSIPPI THIS AFTERNOON AND TONIGHT.
THE DANGERS ASSOCIATED WITH LAND-FALLING HURRICANES INCLUDE
TORRENTIAL RAIN AND FLASH FLOODING...DAMAGING WIND GUSTS...
TORNADOES...AND SUBSEQUENT RIVER FLOODING. WITH A PROJECTED PATH
OF KATRINA ACROSS EASTERN MISSISSIPPI...KEEPING MUCH OF CENTRAL
ALABAMA IN THE DANGEROUS EASTERN SIDE OF THE HURRICANE.
KATRINA WILL HAVE THE MOST IMPACT ON AREAS WEST OF INTERSTATE 65.
SUSTAINED WINDS OF 45 TO 55 MPH...WITH GUSTS TO 70 MPH WILL
SPREAD ACROSS THE SOUTHWEST COUNTIES THIS AFTERNOON...GENERALLY
WEST OF A TUSCALOOSA TO MONTGOMERY LINE. THESE WIND SPEEDS WILL
CONTINUE THROUGH THE EVENING HOURS...AND THEN DIMINISH AFTER
MIDNIGHT. EAST OF THIS LINE...SUSTAINED WINDS OF 25 TO 35 MPH ARE
EXPECTED THIS AFTERNOON...WITH GUSTS UP TO 40 MPH. WIND SPEEDS WILL
THEN INCREASE THIS EVENING TO 35 TO 45 MPH...WITH GUSTS UP TO 60 MPH.
THE MOST CRITICAL PERIOD FOR WIND AND HEAVY RAINFALL WILL BE FROM 4
PM THIS AFTERNOON UNTIL MIDNIGHT TONIGHT. THERE WILL BE ISOLATED
TORNADOES IN THE FEEDER BANDS ASSOCIATED WITH KATRINA. THESE
TYPE OF TORNADOES DEVELOP FAST AND MAY HAVE LITTLE OR NO WARNING.
THIS IS A VERY DANGEROUS STORM AND ACTION TO PROTECT YOUR LIFE AND
PROPERTY SHOULD ALREADY BE COMPLETED.
FOR MORE SPECIFIC DETAILS, PLEASE SEE INLAND TROPICAL STORM WATCH
(NPWBMX), HURRICANE LOCAL STATEMENT (HLSBMX) AND A PUBLIC WEATHER
STATEMENT (PNSBMX).
.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY).
KATRINAS DIRECT IMPACT WILL CONTINUE THROUGH TUESDAY MORNING...
ALTHOUGH THE STRONG WINDS AND HEAVY RAINFALL WILL DIMINISH EARLY
IN THE MORNING. RIVER FLOODING WILL BE A CONCERN THROUGH MOST OF THE
WEEK.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL...WILL BE NEEDED TODAY AND TONIGHT IN SUPPORT OF
HURRICANE KATRINA OPERATIONS.
In the hours before
Local storm report, Aug 29, 1:38 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
238 PM CDT MON AUG 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM TSTM WND DMG 8 SE DADEVILLE 32.75N 85.67W
08/29/2005 TALLAPOOSA AL EMERGENCY MNGR
TREES DOWN AND SOME STRUCTURAL DAMAGE IN REELTOWM.
&&
MROSETornado, Calhoun
- When
- August 29, 2:53 PM CST to 2:56 PM CST
- Where
- Calhoun County, 6 mi SW of Piedmont
- Rating
- F1
- Path length
- 1.5 mi
- Path width
- 30 yd
- Property damage
- $115,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 33.850, -85.667
National Weather Service meteorologists conducted a ground survey on Tuesday August 30, 2005. It has been determined that an F1 tornado occurred with winds estimated around 80 miles an hour in Calhoun County. The tornado touched down at approximately 353 PM CDT, just east of State Highway 9 in the Nances Creek community. This is about 6 miles southwest of Piedmont. The tornado crossed State Highway 9 moving northwest and damaged three homes along Hollingsworth Road. The tornado lifted around 356 PM CDT near Hurricane Mountain. The tornado damage path was 1.52 miles long and 30 yards wide at its widest point. Several trees were uprooted or snapped off along the path of the tornado. At least two homes and a mobile home were damaged along Hollingsworth Road.Begin: 33 50.84/85 39.70 End: 33 51.96/85 40.54
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane in Mississippi, August 29, 200515 deaths · 104 injured · $7.4 billion · 47 events
- Tornadoes and Damaging Winds in Georgia, August 29, 20051 death · 10 injured · $14 million · F2 · 44 events
- Storm Surge in Louisiana, August 29, 2005$31 billion · 10 events
- Flash Flooding and Flooding in Kentucky, August 29 to 30, 20051 death · $4.8 million · 5 events
- Storm Surge in Mississippi, August 29, 2005$11 billion · 3 events
- Tropical Storm in Alabama, August 29 to 30, 20058 injured · $35 million · 39 events
- Hurricane in Louisiana, August 29, 2005$53 million · 9 events
- Tornadoes in Mississippi, August 29, 2005$600,000 · F2 · 2 events
- Tornado in Mississippi, August 29, 2005$470,000 · F2 · 1 event
- Flash Flooding in Mississippi, August 29, 2005$4.7 million · 20 events
- Hurricane in Arkansas, August 29, 2005$7.4 million · 2 events
- Flash Flooding in West Virginia, August 29, 2005$1.8 million · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471193.